Minnesota, 2003

Winter Weather in Minnesota, February 2 to 3, 2003

February 2 to 3, 2003 · NWS FSD · 1 event in 1 county or zone

Snowfall of 3 to 6 inches was accompanied by areas of low visibility in blowing snow from strong winds. Icing occurred when moisture from the initially wet snow froze as temperatures fell.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Snowfall of 3 to 6 inches was accompanied by areas of low visibility in blowing snow from strong winds. Icing occurred when moisture from the initially wet snow froze as temperatures fell. Travel was slowed and some schools were delayed in opening on Monday February third.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Feb 2, 3:15 PM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Feb 2, 3:15 PM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
315 PM CST SUN FEB 02 2003

STG E/W MID LVL BAROCLINIC ZONE IN NRN CWA HAS BEEN LOCUS OF FOCUS
WITH OCNL FRZG RAIN...SLEET...AND SNOW...BUT SHARP CUT-OFF TO S
WHERE MID LVL WARM AND DRY AIR STILL PREDOMINATES. THIS SHOULD GET
SQUASHED SEWD TO SOME EXTENT TNGT AS TROF COLLAPES SE...BUT PRECIP
STILL DOES NOT LOOK THAT GREAT FOR NWRN IA. FIRST THOUGHT NRN CWA
NEEDED WARNING TNGT WITH CONTD STG LIFT...BUT RECENT SIGNS OF SLGT
WEAKENING ON RADAR AND SAT...SO WILL JUST KEEP WINTER WX ADVYS
GOING. SNOW ENDING FM NW TO SE IN CWA MON MRNG. BASICALLY STATUS QUO
FM PREV FCST THRU EXTD...WITH CHC LGT SNW SPRDG ESE OVR CWA WED...
THEN DRY WITH VARIOUS SHOTS OF COLD AIR THRU WEEKEND. MEX/EXTD GUID
APPEARS TO HAVE COLD BIAS INTO EXTD...ESP FOR THU HIGHS.

.FSD...VARIOUS WINTER WX ADVYS WESTERN THROUGH NORTHERN CWA TNGT
RYRHOLM
Hazardous weather outlook, Feb 2, 2:23 PM CST, 2 hours 37 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003-
012>014-020>022-031-032-NEZ013-014-031200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
223 PM CST SUN FEB 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

A WINTRY MIX OF LIGHT FREEZING RAIN...SLEET...RAIN...AND SNOW FROM
SOUTH CENTRAL SOUTH DAKOTA TO SOUTHWEST MINNESOTA AT MID AFTERNOON
WILL CONTINUE TO CHANGE TOWARD ALL SNOW WITH THE CLOSING OF THE
AFTERNOON.  ALONG A LINE FROM CHAMBERLAIN... THROUGH
HURON...BROOKINGS...AND MARSHALL...EXPECT THE HEAVIER SNOW BAND TO
SET UP THIS EVENING...WITH LESSER AMOUNTS TO THE SOUTH. GENERALLY 4
TO 7 INCHES CAN BE EXPECTED ALONG HIGHWAY 14...2 TO 5 INCHES ALONG A
PATH FROM CHAMBERLAIN...TO FLANDREAU...TO WINDOM.  LINGERING SNOW
WILL TAPER OFF ACROSS FAR EASTERN SOUTH DAKOTA...NORTHEAST
NEBRASKA...SOUTHWEST MINNESOTA...AND NORTHWEST IOWA ON MONDAY
MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Lincoln

When
February 2, 5:00 PM CST to February 3, 6:00 AM CST
Where
Lincoln forecast zone
Reported by
NEWSPAPER
Coordinates
44.413, -96.267 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2003Every state in 2003This day in weather historyWarnings in Minnesota, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5344923.